Alert archive / Indiana / Flash Flood Warnings in 2015
Flash Flood Warning 59, NWS Louisville, KY
NWS Louisville, KY issued this flash flood warning at Jul 7, 2015, 10:17 AM EDT for Dubois County, Orange County, Indiana. It was in force for 3 hr. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 7, 2015, 10:17 AM EDT (14:17 UTC)
- Expired
- Jul 7, 2015, 1:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Dubois County, IN, Orange County, IN
The radar
The Louisville radar (KLVX), 83 km from the middle of the area, began a volume at 14:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 7, 10:18 AM EDT | FLASH FLOOD | Birdseye, IN | SOME ROADS REPORTED FLOODED. |
| Jul 7, 10:19 AM EDT | FLASH FLOOD | Ferdinand, IN | SOME ROADS REPORTED FLOODED. |
| Jul 7, 10:21 AM EDT | FLASH FLOOD | Paoli, IN | HWY 150 BETWEEN FRENCH LICK AND PAOLI IS FLOODED IN SPOTS. |
| Jul 7, 10:52 AM EDT | FLASH FLOOD | Paoli, IN | SR56 CLOSED JUST WEST OF PAOLI. |
| Jul 7, 10:54 AM EDT | FLASH FLOOD | Birdseye, IN | SR64 ONE MILE EAST OF SR162 FLOODED. |
| Jul 7, 10:54 AM EDT | FLASH FLOOD | Birdseye, IN | SR64 ONE MILE EAST OF SR62 FLOODED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this flash flood warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 2.3 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 156 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 1172 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
393
WGUS53 KLMK 071417
FFWLMK
INC037-117-071715-
/O.NEW.KLMK.FF.W.0059.150707T1417Z-150707T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
1017 AM EDT TUE JUL 7 2015
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
DUBOIS COUNTY IN SOUTH CENTRAL INDIANA...
WESTERN ORANGE COUNTY IN SOUTH CENTRAL INDIANA...
* UNTIL 115 PM EDT
* AT 1008 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAINFALL FROM REPEATED THUNDERSTORMS OVER THE WARNED
AREA. UP TO 2 TO 3 INCHES OF RAIN HAS FALLEN WITH ADDITIONAL HEAVY
RAIN EXPECTED WHICH WILL LIKELY CAUSE FLASH FLOODING IN SOME
LOCATIONS. EMERGENCY MANAGEMENT REPORTED ADDITIONAL ROADS ARE
BEGINNING TO CLOSE IN DUBOIS COUNTY DUE HEAVY RAINS THIS
MORNING.
* LOCATIONS IMPACTED INCLUDE...JASPER...PAOLI...
IN ADDITION...FRENCH LICK MUNICIPAL AIRPORT...YOUNGS CREEK AND WEST
BADEN SPRINGS ARE INCLUDED IN THIS FLASH FLOOD WARNING.
FLASH FLOOD PRONE AREAS IN THIS WARNING...
HUNLEY CREEK OVERFLOWS ONTO LOW LYING AREA OF COUNTY ROAD 1100
SOUTH.
ELL CREEK OVERFLOWS ONTO COUNTY ROAD 400 SOUTH JUST NORTH OF
HUNTINGBURG.
ADDITIONAL RAINFALL AMOUNTS OF UP TO 2 INCHES ARE POSSIBLE IN THE
WARNED AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
REPORT FLOODING TO LOCAL LAW ENFORCEMENT...POST YOUR REPORT TO THE
NATIONAL WEATHER SERVICE LOUISVILLE FACEBOOK PAGE...OR TWEET YOUR
REPORT USING HASHTAG L...M...K...SPOTTER.
&&
LAT...LON 3853 8674 3853 8669 3859 8668 3864 8643
3849 8643 3839 8652 3839 8668 3825 8668
3825 8679 3821 8679 3820 8684 3820 8707
3829 8708
$$
AMS1 follow-up statement
511
WGUS73 KLMK 071716
FFSLMK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
116 PM EDT TUE JUL 7 2015
INC037-117-071725-
/O.EXP.KLMK.FF.W.0059.000000T0000Z-150707T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ORANGE IN-DUBOIS IN-
116 PM EDT TUE JUL 7 2015
...THE FLASH FLOOD WARNING HAS EXPIRED FOR DUBOIS AND WESTERN ORANGE
COUNTIES...
THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED AND ARE NO LONGER
PRODUCING HEAVY RAIN. HOWEVER...MANY ROADS REMAIN CLOSED DUE TO HIGH
WATER SO THE FLASH FLOOD WARNING HAS BEEN REPLACED WITH AN AREAL
FLOOD WARNING
REPORT FLOODING TO LOCAL LAW ENFORCEMENT...POST YOUR REPORT TO THE
NATIONAL WEATHER SERVICE LOUISVILLE FACEBOOK PAGE...OR TWEET YOUR
REPORT USING HASHTAG L...M...K...SPOTTER.
LAT...LON 3853 8674 3853 8669 3859 8668 3864 8643
3849 8643 3839 8652 3839 8668 3825 8668
3825 8679 3821 8679 3820 8684 3820 8707
3829 8708
$$
SCHOETTMERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 6:42 AM EDT, 3 hours 35 minutes earlier.
Area forecast discussion, Jul 7, 6:42 AM EDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 642 AM EDT Tue Jul 7 2015 ...Updated Aviation Discussion... ...Forecast Update... Issued at 618 AM EDT Tue Jul 7 2015 Updated the forecast this morning, mainly to up pops given the convection that has developed out to the west. This initial round of storms will push through the region during the morning hours, bringing mainly a heavy rain threat. It remains to be seen how much recovery will take place in the wake of this activity this afternoon, but think central and southern KY stand the best chance to see 1000-2000 J/kg of MLCAPE build by the afternoon hours. This may result in a stronger storm or two in this area this afternoon into the evening, but still think any organized severe threat is quite low given the reasons mentioned in the short term discussion. The main threat today will likely be torrential rainfall and perhaps some localized flooding. Updated products already out. .SHORT TERM (Now through Wednesday)... Issued at 315 AM EDT Mon Jul 6 2015 The synoptic pattern early this morning features generally zonal flow across the Ohio Valley. This regime will allow for a shortwave trough and associated surface cold front to affect the region through the period, bringing rounds of showers and thunderstorms. All is quiet across the region early this morning, but this will likely change as we head towards dawn and beyond. Convection has already begun to blossom over the past 30 minutes across southeast MO and southwest KY. This is due to increasing isentropic ascent on the nose of a 20-30 knot low-level jet. As we head through the morning hours, this jet will veer into the Ohio Valley, which should push a round of showers and thunderstorms across central KY and southern IN mainly during the morning hours into the early afternoon. The question then becomes whether or not we are able to sufficiently destabilize in the wake of this morning activity. The latest guidance continues to suggest that we should at least marginally recover to see MLCAPE values of 1000-2000 J/kg, with the highest values across the southwest CWA. The slab-like ascent along the front and any lingering outflow boundaries should be the focus for renewed convective development this afternoon into this evening. The latest hi-res guidance suggests that outflow from the convection this afternoon into this evening should help push the effective boundary further to the south tonight, so have raised pops in the south overnight while lowering them in the north. Any organized severe weather today seems rather unlikely given 0-6km shear vectors of only 10-20 knots, along with weak mid-level lapse rates. However, there is some decent flow of 30-40 knots in the 850mb layer which may help to foster some isolated instances of stronger wind gusts as precipitation loading helps to mix these winds down. Speaking of precipitation, PWATs will climb in excess of 2 inches today as the front approaches, which will lead to very efficient rain producers. Debated a Flash Flood Watch with neighboring offices, but decided to hold off for now. The first reason is that we have had a few days to dry out, which has pushed flash flood guidance values up considerably from where they were a couple of days ago. Additionally, there is some uncertainty as to how the expected morning convection will play out, as it certainly could affect more robust storm development this afternoon. It seems most likely that southern IN and northern KY would stand the highest chance of seeing the heavier rainfall, but storm outflows may stall tonight over south-central KY which may focus some heavy rainfall there too. Think the threat will be generally confined to where storms locally train, thus do not think it is prudent at this time to put out a watch given the uncertainties of where (and if) this training might occur. Otherwise, convection will push northeast on Wednesday as ridging across the Southeast begins to strengthen. This will help push the effective boundary north through the day, so the higher precip chances will be across the south in the morning shifting to the north in the afternoon. There will likely be a good temperature gradient that sets up along this boundary, with south-central KY climbing into the mid/upper 80s and northern KY/southern IN staying confined in upper 70s and lower 80s. .LONG TERM (Wednesday Night through Monday)... Issued at 303 AM EDT Tue Jul 7 2015 An upper ridge will slowly retrograde across the southern United States over the course of the long term forecast period. While the ridge will generally suppress convection, we will be on the edge of the ridge much of the time, so there will still be the question of whether or not we will continue to get some thunderstorm activity. Overall, the best chance for storms for the bulk of the long term in the LMK CWA will be from southern Indiana into the northern Blue Grass where the ridge's influence will be the weakest. Then by Sunday/Monday we'll get into northwest flow as the ridge moves into the southern Plains and southern Rockies. This will lead to better areawide thunderstorm chances as waves drop down the back side of Canadian troffing digging into the eastern U.S. Wednesday night through Thursday surface low pressure will advance from Missouri to Ohio. Showers and thunderstorms can be expected with this feature, especially in southern Indiana Wednesday night as the low moves by. Scattered convection will be possible over much of the region Thursday as the low's trailing front swings through. MCS development is expected over the Midwest Thursday night. At this time it appears that the bulk of the rain will remain to our northwest. Nevertheless, we'll have to account for the possibility of some shower activity making it into the LMK CWA late Thursday night into Friday morning as any remnants from the overnight convection make it this far east before the upper ridge squelches them. On Friday the deterministic model runs bring a fair amount of QPF into the region. With the upper ridge strengthening overhead, though, the feeling right now is that this QPF is overdone. Supporting this idea is the fact that the ensemble means are quite a bit drier. There could be some left-over boundaries from the previous night's MCS to our west (especially if any of that activity does indeed make it here), so will go ahead and include a PoP in the forecast but will keep it small and will restrict it to southern Indiana/northern Blue Grass away from the heart of the upper ridge. After a mostly dry weekend, PoPs will ramp back up for Monday as the ridge moves away. High temperatures will gradually climb from the 80s to finish out the work week into the 90s for the weekend as the ridge asserts itself. Heat index readings will peak around 100 Saturday afternoon. Morning lows will generally be around 70, though by Sunday morning urban cores may not fall much below the mid 70s. && .AVIATION (12Z TAF Update)... Issued at 640 AM EDT Tue Jul 7 2015 The first round of convection has developed across western KY this morning, and will push mainly into KSDF through the morning hours. KBWG and KLEX will be on the edge of this activity, thus confidence is not as high at these locations for flight restrictions in SHRA/TSRA this morning. By this afternoon into this evening, another round of storms will affect all sites as a cold front approaches the region. Will introduce TEMPO groups for low-end MVFR vsbys in the heavier showers/storms. Have tried to time each round into the terminals, but a storm will be possible at any time today. Outside of any convection, conditions will be VFR and winds will be gusty out of the SSW at around 20 knots. Convection should decrease in intensity tonight, but scattered showers will be possible at all sites through the overnight hours. && .LMK WATCHES/WARNINGS/ADVISORIES... KY...NONE. IN...NONE. && Update.........KJD Short Term.....KJD Long Term......13 Aviation.......KJD
Hazardous weather outlook, Jul 7, 3:38 AM EDT, 6 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 338 AM EDT TUE JUL 7 2015 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-080745- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN- PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY- MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY- OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY- HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY- NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY- LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY- EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY- WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY- ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY- INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON... JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY... JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG... BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX... MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE... BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN... CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON... PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG... NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE... LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE... GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE... BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE... EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY 338 AM EDT TUE JUL 7 2015 /238 AM CDT TUE JUL 7 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...TODAY AND TONIGHT. ROUNDS OF SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE REGION TODAY INTO THIS EVENING. THE MAIN THREAT WITH THESE STORMS WILL BE TORRENTIAL RAINFALL...FREQUENT CLOUD TO GROUND LIGHTNING...AND WIND GUSTS OF 40 TO 50 MPH IN THE STRONGEST STORMS. IF STORMS ARE ABLE TO REPEATEDLY PASS OVER THE SAME LOCATIONS...THEN LOCALIZED FLOODING WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SCATTERED STORMS WILL BE POSSIBLE...WITH THE BEST CHANCES WEDNESDAY THROUGH THURSDAY AND THEN AGAIN ON MONDAY. THE STRONGER STORMS WILL BE CAPABLE OF GUSTY WINDS AND LOCALLY HEAVY RAIN. THIS WEEKEND WILL BE A HOT ONE WITH AFTERNOON HEAT INDEX READINGS PEAKING AROUND 100 DEGREES. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO REPORT STRONG WINDS AND FLOODING. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE. KD/13
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 9:11 AM EDT | Areal Flood Advisory | LMK | Dubois, Orange | 3 hr |
| Jul 7, 10:45 AM EDT | Areal Flood Advisory | LMK | Crawford, Perry | 3 hr |
| Jul 7, 12:23 PM EDT | Flash Flood Watch | LMK | Clark, Crawford, Dubois, Floyd, Harrison, Jefferson and 4 more | 32 hr |
| Jul 7, 1:14 PM EDT | Areal Flood Warning | LMK | Dubois, Orange | 6 hr |
| Jul 7, 1:21 PM EDT | Special Weather Statement | LMK | Perry | 29 min |
| Jul 7, 1:48 PM EDT | Special Weather Statement | LMK | Harrison | 32 min |
Nearby
Flash Flood Warnings in Indiana, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.